South Carolina, 2020

Tornado and Damaging Winds in South Carolina, February 6, 2020

February 6, 2020 · NWS CAE · 7 events in 3 counties and zones

Upper energy and a cold front, along with moderate instability and strong shear, produced a band of showers and thunderstorms, some severe, including a tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Upper energy and a cold front, along with moderate instability and strong shear, produced a band of showers and thunderstorms, some severe, including a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Feb 6, 1:47 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Feb 6, 1:47 PM EST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
147 PM EST Thu Feb 6 2020

.SYNOPSIS...
An approaching strong cold front will move through the forecast
area this evening. Showers and thunderstorms will occur along
and ahead of the front. The thunderstorms could be severe. Rain
chances will diminish late tonight as the system moves away from
the region with dry high pressure expected for Saturday. It will
be windy just behind the front Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
The main concerns are severe thunderstorms including tornadoes
and flash flooding this afternoon and evening.

The highly amplified upper trough will be moving east and into
the forecast area as a very pronounced mid-level speed max
moves into the trough base. The water vapor imagery shows
moisture spreading northeast ahead of the trough. This deep
moisture/higher theta-e air will be in the Carolinas and Georgia
through the evening. Precipitable water is forecast to be near
1.8 inches.

The associated strong cold front will approach the region this
afternoon and move through the area tonight. The air mass ahead
of the front is unstable. Upstream observations indicate
surface-based CAPE increasing to around 500 J/kg. The KCAE 88D
confirms a strong h85 jet with speeds near 60 knots. Radar
trends show showers and thunderstorms slowly shifting eastward
along the low-level jet. The high shear and sufficient
instability supports severe thunderstorms. Damaging winds are
the main threat, but tornadoes may occur as well in both
discrete cells ahead of and along the QLCS. Given the strength
of the low-level jet, potential mixing will result in gusty
winds ahead of the front. Expect gusts around 35 mph. We have
posted a Lake Wind Advisory.

Flooding concern...a flash flood watch is in effect. The threat
may be greatest in the SC Piedmont and west Midlands where
flash flood guidance is lower but generally expect 2 to 3
inches of rain with locally higher amounts across the region.

The cold front is forecast to move through the area around
midnight with showers diminishing. It will remain breezy behind
the strong front. The guidance was close with lows in the mid
40s to lower 50s.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
Deepening low pressure over the Northeast U.S. will result in a
tight surface gradient over The Midlands and CSRA on Friday. Expect
winds 20 to 30 mph with gusts to 40 mph across the region. Any
trees, power poles or power lines damaged by severe thunderstorm
winds on Thursday could come down, therefore please exercise caution
with outdoor activities. Winds will diminish Friday Night.

A fast moving upper trough zips through the region Saturday
afternoon and evening with a slight chance of showers. High
pressure rebuilds for Sunday with dry weather and slightly
warmer temperatures.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
High pressure moves offshore on Monday which allows a significant
warming trend to begin. The Midlands and CSRA will be in between
strong high pressure aloft over the Western Atlantic Ocean and a
deep upper trough over the Western U.S. during the middle of next
week. Disturbances are forecast to eject out of the upper trough and
ride over high pressure. Expect unseasonably warm temperatures
and scattered to numerous showers.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Numerous showers and a few thunderstorms will affect the
terminals near and ahead of a strong cold front. Damaging wind
may be associated with the thunderstorms. Other than in showers,
expect mainly MVFR conditions and it will be generally breezy.
The GFS LAMP and observation trends support gusts 25 to 30
knots. Drying will occur behind the front and expect VFR
conditions developing after 06z. It will remain breezy just
behind the front. The strong low-level jet associated with the
front supports low-level wind shear. Have included this shear in
the terminal forecasts based on the KCAE 88D and NAM.

EXTENDED AVIATION OUTLOOK...VFR conditions are forecast Friday,
but it will be windy. No significant impacts expected Saturday
and Sunday. Increased moisture in a southerly flow ahead of a
frontal system may result in restrictions Monday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 7 PM EST Friday for GAZ040-063>065-
     077.
     Flash Flood Watch until 1 AM EST Friday for GAZ040-063>065.
SC...Lake Wind Advisory until 7 PM EST Friday for SCZ016-018-
     020>022-025>031-035>038-041-115-116.
     Flash Flood Watch until 1 AM EST Friday for SCZ016-018-020>022-
     025>028-030-115-116.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Feb 6, 6:13 AM EST, 8 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
613 AM EST Thu Feb 6 2020

GAZ040-063>065-SCZ016-018-020>022-025>028-030-115-116-071115-
Lincoln-McDuffie-Columbia-Richmond-Chesterfield-McCormick-Newberry-
Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Aiken-
Northern Lancaster-Southern Lancaster-
613 AM EST Thu Feb 6 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...LAKE WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM EST
FRIDAY...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Lake Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazard.

   Lake Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

GAZ077-SCZ029-031-035>038-041-071115-
Burke-Lee-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
613 AM EST Thu Feb 6 2020

...LAKE WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM EST
FRIDAY...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazard.

   Lake Wind Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazard.

   Lake Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, Feb 6, 1:53 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
153 PM EST THU FEB 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 PM     FUNNEL CLOUD     11 NW LINCOLNTON        33.91N 82.60W
02/06/2020                   LINCOLN            GA   LAW ENFORCEMENT

            SHERIFF DISPATCH RECEIVED REPORT OF ROTATION
            AND FUNNEL CLOUD IN N. LINCOLN COUNTY. TIME
            ESTIMATED BY RADAR.

&&

DA
Local storm report, Feb 6, 2:51 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
251 PM EST THU FEB 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0117 PM     TSTM WND DMG     15 NNW LINCOLNTON       33.98N 82.62W
02/06/2020                   LINCOLN            GA   EMERGENCY MNGR

            LINCOLN COUNTY EM REPORTED 2 TREES DOWN IN
            THE BROAD RIVER DRIVE AND MCDONALD DRIVE.
            MINOR ROADWAY FLOODING ALSO ON HWY
            79...ROADWAY STILL PASSABLE.

&&

DA

The radar

The Columbia radar (KCAE), 72 km away, was scanning. The volume nearest the first event began at 19:50 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 tornado. Local standard time, as filed.

Tornado, Aiken

When
February 6, 2:52 PM EST to 2:54 PM EST
Where
Aiken County, 1.8 mi NNE of Vaucluse to 2.84 mi NE of Vaucluse
Rating
EF1
Path length
1.14 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
33.642, -81.804

A NWS Storm Survey Team determined that an EF-1 tornado, with wind speeds up to 105 mph, occurred north of Vaucluse in Aiken County, SC on Thursday, 2/6/20. The tornado began just beyond a perimeter trail on the southwest side of Stable View Farm. The tornado continued northeast across the farm where it snapped and uprooted numerous pine trees. The tornado caused minor roof damage to a barn, overturned a detached semi trailer, and destroyed 5 stables that were constructed of aluminum and hard vinyl along Springfield Church Road. The tornado then continued |northeast, crossing Westo Road, then causing damage around a house on Smith Lane where it overturned a small equipment trailer and a small RV trailer which then landed on top of an SUV. There was minor roof damage to the house along with numerous snapped and uprooted pine trees around the property. The tornado then lifted as it crossed a field on the north side of Smith Lane. Additional straight-line wind damage in the form of a few snapped or uprooted pine trees was observed northeast along Indian Springs Road to Old Lawson Road. The tornado was on the ground for approximately 1.15 miles and had a path width of around 75 yards at its widest point.

Thunderstorm Wind, Lexington

When
February 6, 3:19 PM EST to 3:21 PM EST
Where
Lexington County, 2.2 mi SW of Syrup
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.080, -81.360

SCHP reported a tree down, blocking the road, at Amicks Ferry Rd at Ballentine Ln.

Thunderstorm Wind, Lexington

When
February 6, 3:20 PM EST to 3:22 PM EST
Where
Lexington County, 1.85 mi WSW of Summit
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
33.910, -81.450

Tree down on Lightwood Knot Rd. Time estimated.

Thunderstorm Wind, Lexington

When
February 6, 3:25 PM EST to 3:27 PM EST
Where
Lexington County, 5.36 mi WNW of Pelion Corporate Arp
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.840, -81.350

Tree down Elbert Taylor Rd at Windy Wood Rd. Time estimated.

Thunderstorm Wind, Lexington

When
February 6, 3:30 PM EST to 3:32 PM EST
Where
Lexington County, 1.15 mi E of Arthur
Measured
55 kt (63 mph) estimated gust
Reported by
County Official
Coordinates
33.970, -81.130

Tree and power lines down at Wattling Rd and Delree St. Time estimated.

Thunderstorm Wind, Lexington

When
February 6, 3:32 PM EST to 3:35 PM EST
Where
Lexington County, 2.86 mi E of Providence
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.020, -81.220

Trees down along SC Hwy 6 near Jones Chapel Rd and Pilgrim Church Rd. Time estimated.

Thunderstorm Wind, Kershaw

When
February 6, 4:23 PM EST to 4:25 PM EST
Where
Kershaw County, 2.2 mi NE of Cassatt
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.390, -80.400

Tree fell on an occupied vehicle and blocked the road on US Hwy 1 and Old CC Rd. No injuries reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2020Every state in 2020This day in weather historyThe tornado archive for South Carolina, 2020Warnings in South Carolina, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 867958, 867965, 867966, 867967, 867968, 867969, 867970.